Michigan, 2018Damaging Winds in Michigan, September 3, 2018
September 3, 2018 · NWS GRR · 3 events in 3 counties and zones
Isolated severe storms brought down several trees. The hardest hit area was near Sister Lakes in Van Buren county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms brought down several trees. The hardest hit area was near Sister Lakes in Van Buren county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 3, 2:30 PM EST, 52 minutes earlier.
Area forecast discussion, Sep 3, 2:30 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Mon Sep 3 2018
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine/Hydro
.SYNOPSIS...
Issued at 330 PM EDT Mon Sep 3 2018
Very warm and humid conditions will continue through midweek and
several rounds of showers and thunderstorms are expected. The best
chance for storms will come late this afternoon and tonight and
late Wednesday through Wednesday night. A much cooler and drier
airmass will move in late in the week. There is potential for
significant rain this weekend.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 330 PM EDT Mon Sep 3 2018
Main short term fcst concerns continue to involve determining
convective and heavy rain potential.
Scattered thunderstorms will continue to develop late this
afternoon and early evening south of I-96 where moderate to strong
instability has developed (sb capes 1500-2500 j/kg with ml capes
around 1000-1500 j/kg). The severe wx threat is minimal given
fairly weak deep layer shear and lack of steep low or mid level
lapse rates and weak dcape.
The strongest storms will produce brief heavy rainfall as
precipitable water values are still way up around 1.8 inches.
Localized urban/small stream flooding type issues may develop this
evening if some training of storms occurs in the vicinity of I-94
but forecast rainfall amounts are not significant enough to warrant
a flood watch tonight. Briefly sub-severe gusty winds are also
possible with strongest storms. North of I-96 only showers are
expected late this aftn given weak instability.
The focus for showers and storms will shift northward to our
northern fcst area mid to late this evening and overnight as
the quasi-stationary frontal boundary over portions of our area
lifts north as a warm front. Severe wx is unlikely but strongest
storms will bring locally heavy rain. Convective development late
tonight over our far nw fcst area will be aided by forcing from a
35-40 kt llj. However the strongest llj forcing/heaviest rain
potential should stay north to nw of our fcst area.
Fair but hot and humid wx is fcst Tuesday solidly in the warm
sector in south to sw flow waa. This in conjunction with a fair
amount of sun will help to boost max temps well into the 80's to
near 90 degrees. An isolated shower or storm is possible
but the vast majority of the day through tomorrow night will be
dry.
A fairly strong cold front will bring convection Wednesday
afternoon and Wednesday night. Bulk shear values only look
marginal for organized convection Wednesday and upper level
dynamics do not look too favorable. Even so cannot rule out
potential for some strong to severe storms later in the day. This
will be largely contingent on how much instability develops
Wednesday aftn/early eve and exact frontal timing.
.LONG TERM...(Thursday through Monday)
Issued at 330 PM EDT Mon Sep 3 2018
There are two weather issues of note during this time period. The
moist impactful to everyone in Southwest Michigan will be the much
cooler and drier air that parks itself over us from Thursday through
at least next Wednesday. The other issue that now tropical storm
Gordon continues to be forecast by GFS, ECMWF, and Canadian models
into Southwest Michigan later Saturday into Sunday.
Looking at the cool down first (every one will notice this) we will
see a rather dramatic cool down in our temperatures starting on
Thursday of this week and it will last into the following week. This
will likely be the coolest week this area has seen since the 3rd
week of June (I could see most of this area having at least 5 if not
7 days in a row with highs in the 70s. What is happening is we are
seeing cross polar flow setting up at from Siberia across the North
Pole into Southwest Canada at the Jet Stream Level. This sort of
pattern just about always cools Michigan off.
The other issue of note is how all the models continue to track the
remnants of Tropical Storm Gordon into Southwest Michigan this
weekend. The storm is being routed around the back side of the
Bermuda High into Michigan over this coming weekend. Timing is
always ah issue this far out but the GFS has been doing this since
the 1st at 12z on every single run. The ECMWF and it's ensembles are
on board with this too. Curiously the digging northern stream jet
will help the cause by deeming the upstream trough to allow even
more so that southern system get farther north. This could bring
very heavy rainfall to the area. Given all the rain this area has
seen recently, this could mean significant flooding issues. Part of
the problem is that this tropical moisture would be running into
cooler Canadian air adding to the dynamics of the event. Which in
turn would enhance rainfall.
So, the bottom line is much cooler but still wet, possibly very wet.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 158 PM EDT Mon Sep 3 2018
Currently there is an area of MVFR/IFR cigs from around BIV to
FFX, which includes the MKG TAF site. Otherwise the other TAF
sites are VFR at 1745z. It should be noted as per the latest
convective sigmet and even more so the latest radar data, there is
a cluster of thunderstorms near and south of I-94 from DTW to BEH
and yet another cluster near CHI moving NE. I believe the storms
will struggle to get north of I-94 this afternoon so the MKG and
GRR TAF sites will have no issues with thunderstorms. However, all
of the I-94 taf sites are at risk. I put VCTS only in JXN TAF for
this afternoon since I through they had the greatest risk of
seeing thunderstorms. It is however not out of the question that
AZO and BTL may see one.
MKG is IFR but I do believe as the warm air pushes north this
afternoon that low cloud deck will break up leaving MKG VFR by 21z
for sure.
Tonight into Tuesday the northward push of the warm front will
keep the convection north of our TAF sites. I little fog is
possible toward morning at the TAF sites but it should be MVFR
visibility type fog.
&&
.MARINE...
Issued at 330 PM EDT Mon Sep 3 2018
Winds and wave heights will remain below small craft criteria
through Tuesday but thunderstorms will pose a hazard to mariners
tonight. Increasing south to southwest winds will cause wave
heights to build Wednesday.
&&
.HYDROLOGY...
Issued at 330 PM EDT Mon Sep 3 2018
Potential for flooding, including along main-stem rivers, will need
to be monitored throughout the weekend.
Active weather will affect West Michigan through the next week.
Rounds of showers and storms, all with the potential to produce very
heavy rain in a short period of time, are expected. Rainfall amounts
will be highly variable, but the hardest hit areas will receive
upwards of one to two inches of rain with each round. The threat for
flooding will increase with each round of heavy rain as soils become
more saturated and rivers, creeks, and streams continue to fill with
water and rise.
The highest coverage of showers and thunderstorms this afternoon and
evening will be along and south of I-69. For the overnight hours
into Tuesday morning, the area of greatest coverage will shift
northward, with showers and storms likely north of Muskegon. We
should see coverage of storms lesson Tuesday afternoon and Tuesday
night, before an approaching cold front ushers in another round of
storms late Wednesday into Wednesday night.
The latest round of forecast models sink the front that has been
meandering over the area south of the State line for Thursday. If
this solution pans out, we should see drier conditions Thursday and
Friday. Latest medium-range models have been showing the remnants of
Tropical Storm Gordon making it up into Michigan over the weekend.
The track of this system will need to be watched closely, as it
could provide yet another round of storms and heavy rain to the area.
River levels are running high across most of West Michigan, and
latest observations are showing a slow rise at most locations as
runoff from rounds of heavy rain over the past several days makes it
into the river systems. The runoff combined with additional rounds
of heavy rain through the weekend may cause flooding, especially
along smaller creeks, streams, and tributaries. Larger mainstem
rivers such as the Muskegon, Grand, and Kalamazoo could potentially
see significant rises if enough rain falls over the river basin,
though it will take several days for the water to work through the
system. We will be monitoring the inland track of Tropical Storm
Gordon's remnants closely, as it could provide widespread heavy rain
over the weekend and increase the threat for river flooding as we
head into next week.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Ostuno
AVIATION...WDM
HYDROLOGY...HLO
MARINE...Laurens
Hazardous weather outlook, Sep 3, 12:00 PM EST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
100 PM EDT Mon Sep 3 2018
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
040715-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
100 PM EDT Mon Sep 3 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
Thunderstorms will be possible with the main threats being heavy
rain, lightning and gusty winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms will be possible on Wednesday afternoon and evening
with the main threats being heavy rain, lightning and gusty winds.
There is also potential for heavy rain and possibly some flooding
this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 3, 2:39 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
339 PM EDT MON SEP 3 2018
MIZ074-032045-
Jackson MI-
339 PM EDT MON SEP 3 2018
...SIGNIFICANT WEATHER ADVISORY...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Spring Arbor, or 9 miles east of Albion, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Jackson... Vandercook Lake... Grass Lake...
Leoni... Spring Arbor... Napoleon...
Sandstone... Concord... Horton...
Springport... Parma... Oak Point...
Topkins... Rives Junction... Michigan Center...
Munith...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4218 8413 4211 8471 4237 8472 4243 8435
4242 8413
TIME...MOT...LOC 1938Z 250DEG 14KT 4221 8458
HOVINGSpecial weather statement, Sep 3, 2:58 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
358 PM EDT MON SEP 3 2018
MIZ071-072-032100-
Kalamazoo MI-Van Buren MI-
358 PM EDT MON SEP 3 2018
...SIGNIFICANT WEATHER ADVISORY...
At 357 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sandy Beach to near Clear Lake. Movement
was northeast at 35 mph.
Nickel size hail and wind gusts around 50 mph with downed tree limbs
will be possible with these storms.
Locations impacted include...
Kalamazoo... Portage... South Haven...
Paw Paw... Westwood... Van Buren SP...
Vicksburg... Hartford... Galesburg...
Mattawan... Lawton... Bangor...
Decatur... Schoolcraft... Climax...
Richland... Comstock Northwest... South Gull Lake...
Alamo... Pine Grove...
LAT...LON 4207 8622 4224 8622 4224 8636 4242 8627
4242 8530 4207 8529
TIME...MOT...LOC 1957Z 212DEG 30KT 4202 8616 4197 8570
HOVINGThunderstorm Wind, Van Buren
- When
- September 3, 3:22 PM EST
- Where
- Van Buren County, 0.51 mi W of Sister Lakes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 42.080, -86.210
Dozens of trees were blown down in the Sister Lakes area and scattered power outages were reported.
Thunderstorm Wind, Kalamazoo
- When
- September 3, 3:45 PM EST
- Where
- Kalamazoo County, 1.47 mi SSW of Kalamazoo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.260, -85.580
Several trees were blown down in the south side of the city of Kalamazoo.
Thunderstorm Wind, Calhoun
- When
- September 3, 4:20 PM EST
- Where
- Calhoun County, 0.69 mi S of Sonoma
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.220, -85.220
A couple of trees were blown down near Sonoma.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Illinois, September 3, 20181 death · $25,000 · EF0 · 18 events
- Flash Flooding and Flooding in Wisconsin, September 3 to 10, 2018$2.2 million · 22 events
- Flooding in Kansas, September 3 to 4, 2018$203,000 · 10 events
- Flash Flood in Texas, September 3, 2018$200,000 · 1 event
- Tornadoes in Iowa, September 3, 2018$35,000 · EF1 · 5 events
- Flash Flooding and Flood in Illinois, September 3, 2018$70,000 · 4 events
- Damaging Winds in Vermont, September 3, 2018$37,000 · 65 kt wind · 3 events
- Damaging Winds in Ohio, September 3, 2018$35,000 · 50 kt wind · 2 events
- Heat in New York, September 3 to 6, 201817 events
- Damaging Winds in New York, September 3, 2018$16,000 · 50 kt wind · 4 events
- Hail in North Dakota, September 3, 20181.5 in hail · 12 events
- Flash Flooding in Pennsylvania, September 3, 2018$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786693, 786694, 786695.